Hail, Elbert
- When
- June 24, 5:22 PM MST
- Where
- Elbert County, 2.67 mi W of Kiowa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -104.520
An isolated severe thunderstorm produce large hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
An isolated severe thunderstorm produce large hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED JUN 24 2009 .SHORT TERM...CONVECTION THAT HAS BEGUN OVER THE MOUNTAINS TODAY WILL BECOME MORE NUMEROUS THIS AFTERNOON. WESTERLY FLOW ALOFT TODAY WITH SPEEDS LESS THAN 20 KNOTS FROM 500 MB DOWN WILL SLOWLY BRING SHOWERS AND THUNDERSTORMS ONTO THE PLAINS THROUGH THE EVENING. NOT EXPECTING MUCH SEVERE CRITERIA EXCEPT SOME HEAVY RAIN POSSIBLE DUE TO THE LIGHT FLOW ALOFT. WESTERLY FLOW WILL HAVE SOME DRYING EFFECT AS IT COMES OVER THE MOUNTAINS...SO THE THE POSSIBILITY OF HEAVY RAIN WILL BE HIGHER OVER THE MOUNTAINS THAN THE PLAINS. CAPES OF 1200-1600 J/KG ARE BEING OBSERVED OVER NORTHEASTERN CO. COULD SEE SOME STRONGER THUNDERSTORMS OUT THERE THIS EVENING...THOUGH NOT EXPECTING THE INTENSITY OF THE LAST COUPLE DAYS. THE UPPER HIGH WILL EXTEND A LITTLE MORE TO THE NORTH THURSDAY TURNING THE UPPER FLOW FROM WESTERLY TO MORE SOUTHWESTERLY. THIS WILL HELP ADVECT MORE MOISTURE AGAIN OVER THE STATE. EXPECT THE MOUNTAINS SOUTH OF INTERSTATE 70 TO START RECEIVING SHOWERS IN THE MORNING. AN INCREASE MID LEVEL WINDS ALONG WITH SOME WEAK QG VERTICAL VELOCITY THURSDAY WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY...AS WELL AS CHANCES FOR A FEW SEVERE THUNDERSTORMS. .LONG TERM...LATEST RUN OF THE NAM...GFS AND ECMWF CONTINUES TO SHOW THE BROAD WARM CORE UPPER RIDGE OVER THE ROCKY MTN REGION MIGRATING BACK OVER THE CNTRL/SRN GREAT PLAINS AS AN UPPER LEVEL TROUGH MOVES ONSHORE OVER THE PAC NORTHWEST LATE ON THURSDAY. BY 00Z/SATURDAY MODELS SHOW THE 500 MB RIDGE AXIS OVER THE KANSAS/MISSOURI BORDER AND THE SHORTWAVE TROUGH AXIS PASSING OVER ERN IDAHO AND UTAH. WITH THE SHIFT IN THE RIDGE LIGHT WEST-SOUTHWEST FLOW ALOFT TRANSITIONS TO A SOUTH-SOUTHWESTERLY COMPONENT AS WELL AS AN INCREASE IN SPEED WITH A JET SPEED MAX EJECTING OUT OF THE BOTTOM OF THE APPROACHING TROUGH. THIS RESULTANT FLOW HELPS TO DRAW ANOTHER STREAMER OF SUBTROPICAL MOISTURE UP FROM NRN MEXICO. WHILE FCST SOUNDINGS INDICATE AN INCREASE IN MID AND HIGH LEVEL MOISTURE...THE BOUNDARY LAYER APPEARS TO DRY SOME ON FRIDAY...ESPLY UP ALONG THE FRONT RANGE WHERE SFC-700MB WINDS REMAIN WEST-SOUTHWESTERLY FOR MUCH OF THE DAY. FARTHER OUT ONTO THE PLAINS DEWPTS ARE MUCH HIGHER WITH SLY WINDS ADVECTING UPPER 50S/LOWER 60S DEWPTS UP FROM ERN NEW MEXICO. BOTH THE NAM AND GFS SHOW AFTERNOON CONVECTION FIRING ALONG A DRY LINE ALIGNED NEWRD FROM THE PALMER DVD TO THE NERN CORNER OF THE STATE. CAPES IN THE 1500-2500 J/KG RANGE ALONG THIS CONVERGENCE ZONE. SHEAR SUFFICIENT ENOUGH TO SPAWN A FEW SVR SUPERCELLS ALONG THIS BNDRY WHICH THEN TRACK NEWRD ACROSS THE FAR NERN COUNTIES DURING THE EVENING HRS. COULD SEE SCATTERED SHOWERS/T-STORMS LINGERING FOR MOST OF FRIDAY NIGHT AS MODELS STILL SHOW A COLD FRONT SLIDING OUT OF SERN WYOMING AND DOWN THE COLORADO FRONT RANGE EARLY SATURDAY MORNING...NOT TOO LONG BEFORE PASSAGE OF THE 700-500 MB TROUGH. DURING THE DAY SATURDAY MODELS SHOW ANTICYCLONIC UPSLOPE FLOW DEEPENING ON THE PLAINS AND TEMPERATURES MODERATING. LATEST MOS GUIDANCE INDICATING UPR 70S/LOWER 80S FOR HIGH TEMPS AT LOWER ELEVATIONS ON SATURDAY. HIGH COUNTRY SHOULD SEE A SIMILAR COOL DOWN WITH UPR 30S/LOWER 40S ABOVE TIMBERLINE. COOLING AND INCREASED CLOUD COVER SHOULD HINDER T-STORM DEVELOPMENT ON THE PLAINS...ESPLY UP AGAINST THE FRONT RANGE. MAY EVEN SEE MORE STRATIFORM TYPE PCPN IN THIS AREA. BY SATURDAY NIGHT...SHOULD SEE THE BEGINNING OF A DRYING TREND WITH THE TROUGH MOVING EAST AND FLOW LOFT GOING NWLY. SUNDAY LOOKS WARMER AND MUCH DRIER WITH QG VERTICAL VELOCITY FIELDS INDICATING WEAK TO MODERATE SUBSIDENCE AT MID/UPR LEVELS. ANY CONVECTION THAT MANAGES TO POP SHOULD REMAIN LOW TOP AND OF LITTLE CONSEQUENCE. LOOKING AHEAD TO NEXT WEEK...MEDIUM RANGE MODELS SHOW A GENERAL TREND TO DRIER AND SLIGHTLY WARMER TEMPS AS A FLAT RIDGE SETS UP OVER THE REGION. STILL ENOUGH MOISTURE AND INSTABILITY AROUND TO ALLOW AT LEAST ISOLATED/WIDELY SCATTERED AFTERNOON AND EVENING T-STORMS EACH DAY. && .AVIATION...TSTM CHANCES CONTINUE TO LOOK CONSIDERABLY LOWER THIS AFTERNOON AND EVENING...HAVE KEPT ONLY MENTION VCTS IN DENVER TAF AS STORMS WILL MAINLY AFFECT MOUNTAINS AND FOOTHILLS. WINDS SHOULD GENERALLY BE LIGHT OUT OF THE EAST MOST OF THE DAY THEN TURNING TO DRAINAGE BY 04Z. OUTSIDE OF SOME BRIEF STRATUS TOWARDS SUNRISE VFR CONDITIONS SHOULD PREVAIL THROUGH TONIGHT. MORE MOISTURE AVAILABLE TOMORROW...EXPECT TSTM COVERAGE TO BE GREATER. SHOULD START EARLIER THAN TODAY...ABOUT 18Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1034 AM MDT WED JUN 24 2009 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1034 AM MDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. THE MAIN THREAT TODAY WILL BE BRIEF HEAVY RAIN...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE AS WELL. THE THREAT OF SEVERE STORMS WILL BE LOW THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LIKELY INCREASE ON THURSDAY LARGELY DUE TO AN INCREASE IN MOISTURE AND INSTABILITY. A FEW LATE DAY THUNDERSTORMS MAY TURN SEVERE ON THE PLAINS...PARTICULARLY OUT NEAR THE NORTHEAST CORNER OF THE STATE WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. THUNDERSTORMS MAY BECOME MORE NUMEROUS ON FRIDAY IN ADVANCE OF A COLD FRONT FORECAST TO SLIDE SOUTH ACROSS NORTHEAST COLORADO FRIDAY NIGHT. STORMS WILL BE CAPABLE OF HEAVY RAIN...LARGE HAIL AND STRONG DAMAGING WINDS DURING THE AFTERNOON AND EVENING. THERE IS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND...BUT THE CHANCE FOR SEVERE WEATHER SHOULD DIMINISH. BY EARLY NEXT WEEK STORM CHANCES SHOULD DECREASE AS DRIER AND WARMER AIR ASSOCIATED WITH A STRONG HIGH PRESSURE SYSTEM SPREADS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BAKER
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168708.